Alert archive / Utah / Flash Flood Warnings in 2012

Flash Flood Warning 16, NWS Grand Junction, CO

August 9, 2012San Juan County, Utah

NWS Grand Junction, CO issued this flash flood warning at Aug 9, 2012, 2:16 PM MDT for San Juan County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2012, 2:16 PM MDT (20:16 UTC)
Expired
Aug 9, 2012, 5:00 PM MDT
In force
3 hr
Issued by
NWS Grand Junction, CO
Area
Storm-based polygon
Flood severity
None

County San Juan County, UT

The radar

The Grand Junction radar (KGJX), 171 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.3 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2012-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2012-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3470 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

390 
WGUS55 KGJT 092016
FFWGJT
UTC037-092300-
/O.NEW.KGJT.FF.W.0016.120809T2016Z-120809T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
216 PM MDT THU AUG 9 2012

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL SAN JUAN COUNTY IN SOUTHEAST UTAH...

* UNTIL 500 PM MDT

* AT 208 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A NEARLY STATIONARY THUNDERSTORM WITH VERY HEAVY RAINFALL OVER THE 
  SALT CREEK AREA...ABOUT 23 MILES WEST NORTHWEST OF MONTICELLO.  
  RADAR ESTIMATED UP TO INCHES OF RAIN HAD ALREADY FALLEN.
 
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO   
  OCCUR. SOME AREAS DOWNSTREAM OF THE HEAVIEST RAINFALL SQUAW CANYON 
  AND HORSE CANYON...AND ADJACENT RECREATION POINTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

&&

LAT...LON 3811 10956 3785 10967 3785 10985 3820 10987
      3821 10968

$$

JAD
2 follow-up statements
210 
WGUS75 KGJT 092151
FFSGJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
351 PM MDT THU AUG 9 2012

UTC037-092300-
/O.CON.KGJT.FF.W.0016.000000T0000Z-120809T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN JUAN UT-
351 PM MDT THU AUG 9 2012

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR CENTRAL SAN JUAN COUNTY
UNTIL 500 PM MDT...

AT 345 PM MDT...RADAR HAD ESTIMATED BETWEEN 2 AND 3 INCHES OF 
RAINFALL HAD FALLEN OVER THE SALT CREEK BASIN IN THE EXTREME 
SOUTHEAST CORNER OF CANYONLANDS NATIONAL PARK. WHILE SHOWERS AND 
THUNDERSTORMS HAD DECREASED OVER THE WARNED AREA...RUNOFF FROM THE 
PREVIOUS HEAVY RAINFALL WAS STILL LIKELY TRAVELING DOWN CANYONS AND 
DRY WASHES AROUND AND DOWNSTREAM OF THE SALT CREEK AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS... 
RIVERS...OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS 
AND HIKERS SHOULD AVOID STREAMS OR CREEKS.

&&

LAT...LON 3811 10956 3785 10967 3785 10985 3820 10987
      3821 10968

$$

JAD
792 
WGUS75 KGJT 092250
FFSGJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
450 PM MDT THU AUG 9 2012

UTC037-092306-
/O.EXP.KGJT.FF.W.0016.000000T0000Z-120809T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN JUAN UT-
450 PM MDT THU AUG 9 2012

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR CENTRAL SAN JUAN
COUNTY WILL BE ALLOWED TO EXPIRE AT 500 PM MDT...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3811 10956 3785 10967 3785 10985 3820 10987
      3821 10968

$$

NL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 11:04 AM MDT, 3 hours 12 minutes earlier.

Area forecast discussion, Aug 9, 11:04 AM MDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1104 AM MDT THU AUG 9 2012

.UPDATE...
ISSUED AT 1103 AM MDT THU AUG 9 2012

A WAVE MOVING OVER NORTHEASTERN UTAH IS CAUSING SOME WEAK
CONVECTION THIS MORNING WITH SOME RUMBLES OF THUNDER BEING HEARD. SOME
CUMULUS IS ALSO FORMING OVER MANY MOUNTAINOUS AREAS AND THIS
TREND WILL CONTINUE THROUGH THE DAY WITH MUCH OF THE FORECAST AREA
STILL EXPECTED TO SEE ISOLD TO SCTD SHOWERS AND STORMS BY LATE
AFTERNOON. FIRE WEATHER WATCH FOR TOMORROW HAS BEEN PULLED DOWN AS
LATEST GUIDANCE SUGGESTS WETTING RAINS ASSOCIATED WITH ANY STORMS
THAT FORM. MORE INFO BELOW IN FIRE WX SECTION.

.SHORT TERM...(TODAY THROUGH FRIDAY NIGHT)
ISSUED AT 425 AM MDT THU AUG 9 2012

MOISTURE WILL BE ON THE INCREASE TODAY...A TREND THAT IS CONFIRMED
BY THE GOES SOUNDER TOTAL PRECIPITABLE WATER IMAGE. HIGH DOME WILL
SHIFT SOUTH TODAY AND ALLOW SOUTHWEST TO WEST FLOW ACROSS THE
FORECAST AREA. MOISTURE ADVECTION AND TRANSPORT MAGNITUDE WILL BE
TRENDING HIGHER FROM THE WEST AS THE DAY PROGRESSES...PRIMARILY
ABOVE 600 MB. AIR MASS REMAINS HOT AND THEREFORE THIS MOISTURE
ALOFT WILL BE ENCOUNTERING A STEEP BOUNDARY LAYER LAPSE RATE.
RELATIVELY HIGH BASED PULSE STORMS WILL MOSTLY FORM OVER THE HIGH
TERRAIN. BUT THE CHANCE OF STORMS SUSTAINING THEMSELVES AND MOVE
OFF THE HIGH TERRAIN RISES BY LATE AFTERNOON...WITH THE UPSTREAM
DISTURBANCE OVER WRN UTAH PROVIDING AN EXTRA BOOST AS WELL AS AN
UPTICK OF WEAK DIRECTIONAL SHEAR. ISOLATED DRY LIGHTNING STRIKES
AND GUSTY OUTFLOW WINDS WILL BE THE PRIMARY HAZARD THIS AFTERNOON
FOR THE LOWER ELEVATIONS.

FAIRLY DEEP MID LEVEL TROF WILL BE SETTING UP EAST OF THE
MISSISSIPPI VALLEY TONIGHT INTO FRIDAY WHILE THE SUB TROPICAL HIGH
STAYS ENTRENCHED OVER THE 4 CORNERS REGION. THE NORTHERN AMPLIFIED
PORTION OF THE RIDGE WILL CONTINUE TO BE BEATEN DOWN BY A SERIES OF
WAVES MOVING THROUGH SOUTHWEST CANADA AND THE NORTHWEST CONUS OVER
THE NEXT 48 HOURS OR SO AND EVENTUALLY DRAG THE FASTER WESTERLIES
DOWN TOWARD OUR REGION GOING INTO THE WEEKEND. GOES DERIVED IMAGERY
SHOWING THE MAIN MONSOONAL PLUME EXTENDING FROM SOUTHERN CALIFORNIA
INTO IDAHO/WESTERN MT...BUT A SECONDARY PUSH IS ALSO RUNNING UP THE
NM/AZ LINE WHICH 320K TRANSPORT VECTS SHOW MOVING OUR WAY TODAY
REACHING UP ABOVE .75 TO NEAR AN INCH BY THIS EVENING ACROSS THE
WESTERN HALF OF THE CWA. CONVECTION MAINLY FORCED BY OROGRAPHICS AND
THIS MOISTURE THIS AFTERNOON SHOULD SHOW A DECREASING TREND AFTER
SUNSET AS THERE IS LIMITED FORCING TO KEEP THINGS ACTIVE. CAN NOT
RULE OUT A FEW STRAY STORMS AS WEAK PV ENERGY WILL BE ROTATING
THROUGH THE NORTHERN CWA AS FLOW CONTINUES TO FLATTEN THE RIDGE SO
SO LIMITED POPS REMAIN WITH CONFIDENCE LOW ON FAVORED LOCATIONS.

FRIDAY INTO FRIDAY NIGHT MOISTURE REMAINS IN PLACE WITH THE FLOW
ALOFT TURNING MORE WESTERLY AND DRAGGING SOME OF THE MOISTURE OF THE
EASTERN GREAT BASIN OUR WAY. A MORE DISTINCT WAVE WILL BE MOVING
ACROSS THE NORTHERN ROCKIES DURING THIS TIME FRAME...CONCENTRATING
THE STRONGEST DYNAMICS WILL NORTH OF OUR CWA. OUR PWATS REMAIN IN
THE .75 TO 1.00 INCH RANGE AND WITH STRONG HEATING UNDER THE HIGH
ONCE AGAIN EXPECT OROGRAPHICS TO BE THE MAIN DRIVER TO GET STORMS
GOING BY EARLY AFTERNOON. WITH OVERALL WEAK FORCING BUFKIT SOUNDINGS
CONTINUE TO SHOW THE BULK OF THE MOISTURE REMAINING AOA 600MB AND WITH
THE DRIEST LOW LAYERS UP ACROSS NORTHWEST COLORADO...STORMS WITH
LIMITED PCPN AND GUSTY WINDS STILL LOOK VERY POSSIBLE. FARTHER
SOUTH...RESIDUAL MOISTURE AND SLOWER MOVING STORMS WILL LEAD TO
BETTER WETTING RAIN CHANCES BUT FAVORED OVER THE TERRAIN. THE
DIURNAL DOWNTURN IN STORM COVERAGE AGAIN EXPECTED BUT TRAILING
ENERGY DIPPING INTO THE NORTHERN CWA BY THE WAVE TO THE NORTH MAY
LINGER ISOLATED CONVECTION INTO THE EARLY MORNING HOURS.

.LONG TERM...(SATURDAY THROUGH WEDNESDAY)
ISSUED AT 425 AM MDT THU AUG 9 2012

ON THE WAKE OF THE SYSTEM MENTIONED ABOVE THE STRONGER WESTERLIES
LOOK TO DIP INTO OUR NORTHERN CWA BY EARLY SATURDAY. THOUGH THIS
WILL EVENTUALLY DRAG IN SOME DRIER AIR...ENOUGH MOISTURE AND
STRONGER SHEAR AND JET SUPPORT SHOULD LEAD TO SOME BETTER STORM
ORGANIZATION FOR SATURDAY SO SOME OF THE LOWER VALLEYS MAY SEE A
BETTER CHANCE OF GETTING SOME RAINFALL...BUT CONFIDENCE STILL QUITE
LOW. CONFIDENCE IS BETTER FOR THE WARM TEMPERATURES UNDER THE RIDGE
REMAINING IN PLACE AND GENERALLY STAYED ABOVE GUIDANCE...WHICH IS
WELL ABOVE NORMAL FOR THIS TIME OF YEAR.

SUNDAY THOUGH WEDNESDAY...STRONG HIGH PRESSURE OVER THE SWRN CONUS
WILL BE FLATTENED AND MOVE TO TEXAS DURING THIS PERIOD. THE FLOW
ALOFT TURNS SOUTHWEST AHEAD OF A PACIFIC NORTHWEST TROUGH...WHICH
WILL DRAW MONSOONAL MOISTURE TO UTAH AND COLORADO WITH MONDAY
BEING THE BEST CHANCE FOR THIS TO OCCUR. A DECREASING TREND OF
THUNDERSTORMS IS EXPECTED TUESDAY AND WEDNESDAY AS DRIER PACIFIC
AIR GETS DRAWN UP AS THE TROUGH MOVES TOWARD THE NRN PLAINS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z NOON FRIDAY)
ISSUED AT 1103 AM MDT THU AUG 09 2012

ISOLATED TO SCATTERED MOUNTAIN SHOWERS AND STORMS WILL FORM EARLY
THIS AFTERNOON WITH SOME DRIFTING OFF THE MOUNTAINS AND IMPACTING
TAF SITES. THE BEST CHANCE FOR THIS TO OCCUR WILL BE BETWEEN 21Z
AND 03Z THIS EVENING. MAIN CONCERN WILL BE GUSTY SURFACE WINDS AND
LOCALLY HEAVY SHOWERS. INCLUDED VCTS FOR ALL TAF SITES AS MODERATE
CONFIDENCE CONVECTION WILL OCCUR. EXPECT MOST STORMS TO DIE DOWN
OVERNIGHT THOUGH A CELL OR TWO MAY CONTINUE INTO THE EARLY MORNING
HOURS.

&&

.FIRE WEATHER...
ISSUED AT 1103 AM MDT THU AUG 09 2012

STORM COVERAGE WILL BE ISOLATED TODAY ACROSS NE UTAH AND NW COLORADO
EXCEPT FOR SCATTERED STORMS OVER THE UINTA MOUNTAINS. MOST OF THESE
STORMS WILL PRODUCE WETTING CORES SO THE THREAT FOR DRY LIGHTNING IS
MINIMIZED TODAY AND AGAIN FRIDAY. THE BEST FORCING STAYS WELL TO
THE NW OF THE FIRE DISTRICTS SO EXPECT MAINLY ISOLATED STORMS
AGAIN WITH WETTING CORES. THEREFORE THE FIRE WEATHER WATCH FOR
FRIDAY HAS BEEN CANCELLED. THANKS TO EASTERN GREAT BASIN MET AND
SLC/RIW FORECAST OFFICES FOR COORDINATION.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...NONE.

UT...NONE.

&&

UPDATE.......TGR
SHORT TERM...PF/15
LONG TERM...15/PF
AVIATION...TGR
FIRE WEATHER...JOE
Hazardous weather outlook, Aug 9, 6:25 AM MDT, 7 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
625 AM MDT THU AUG 9 2012

COZ001>014-017>023-UTZ022>025-027>029-101230-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
625 AM MDT THU AUG 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED MOUNTAIN THUNDERSTORMS WILL DEVELOP TODAY WITH A FEW OF THESE
DRIFTING OVER THE VALLEYS LATE AFTERNOON AND EARLY EVENING. ISOLATED DRY
THUNDERSTORMS WILL BE POSSIBLE FOR VALLEY LOCATIONS. WETTING RAINS
FROM THUNDERSTORMS ARE EXPECTED. IN ADDITION TO DRY STORMS...STRONG
GUSTY WINDS TO 45 MPH MAY OCCUR WITH PASSING STORMS.

EXPECT HOT TEMPERATURES THIS AFTERNOON WITH DESERT VALLEYS IN THE
LOWER 100S.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AFTERNOON MOUNTAIN THUNDERSTORMS WILL BE A DAILY OCCURRENCE WITH
THE BEST CHANCE OVER THE SAN JUAN MOUNTAINS. A FEW OF THESE
MOUNTAIN STORMS WILL DRIFT OVER THE VALLEYS. THE MAIN WEATHER
HAZARD FROM THESE STORMS WILL BE GUSTY WINDS AND FREQUENT
LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 1:08 PM MDTAreal Flood AdvisoryGJTGrand2 hr
Aug 9, 5:30 PM MDTAreal Flood AdvisoryGJTSan Juan3 hr

Nearby

Flash Flood Warnings in Utah, 2012Every flash flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.